Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Charleston, WV

May 18, 2001Boone County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 18, 2001, 3:35 AM EDT for Boone County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2001, 3:35 AM EDT (07:35 UTC)
Expired
May 18, 2001, 6:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Boone County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 180734
FFWRLX
WVC005-181030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
335 AM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...

* UNTIL 630 AM EDT...

* AT 323 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER THE WESTERN PORTION OF BOONE COUNTY...OR ABOUT 5 MILES
  WEST OF MADISON...MOVING EAST AT 25 MPH.  RAINFALL TOTALS OF UP TO
  AN INCH AN HOUR OVER THE SATURATED GROUND WILL RESULT IN FLASH
  FLOODING OF AREA STREAMS...INCLUDING THE POND...WEST...AND SPRUCE
  LAUREL FORKS.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE MADISON.

<<CALL TO ACTION>> BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3788 8157 3794 8157 3798 8153 3798 8148
          3802 8146 3811 8156 3816 8184 3815 8194
          3806 8198 3804 8192 3799 8197 3795 8180
          3784 8172 3778 8157 3781 8153

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 17, 9:50 PM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, May 17, 9:50 PM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT THU MAY 17 2001

WILL NOT BE CANCELLING FLASH FLOOD WATCH AFTER ALL.  NEW DEVELOPMENT
ACROSS WESTERN CWA HAS PUT THE KABOSH ON THE CANCELLATION.  WILL GET
ZFP OUT ASAP.

.RLX...
WV...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES
WVZ005>009...WVZ013>018...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH TIL 12Z FRI FOR VAZ003>004.

KY...FLASH FLOOD WATCH TIL 12Z FRI FOR ZONES KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL 12Z FRI FOR FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:29 AM EDTFlash Flood WarningRLXBoone3 hr
May 18, 5:38 PM EDTSevere Thunderstorm WarningRLXMason37 min
May 18, 6:22 PM EDTSevere Thunderstorm WarningRLXMason38 min
May 18, 6:30 PM EDTSevere Thunderstorm WarningRLXJackson45 min
May 18, 6:42 PM EDTSevere Thunderstorm WarningRLXRoane33 min
May 18, 7:15 PM EDTSevere Thunderstorm WarningRLXRoane30 min

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.